Traverse City Record-Eagle

Region

February 16, 2013

Woman suffers from contaminated steroid shot

82-year-old now struggles with motor skills, speech

TRAVERSE CITY — Life is increasingly difficult for Kip Taylor.

Taylor, 82, lives with her husband in a quaint A-frame home not far from Arbutus Lake. She's a retired professor who taught criminal justice classes at a variety of institutions, and she once prided herself on being as active as possible.

Everything is different now. Taylor said she received a tainted steroid injection late last summer, and she struggles with speech, motor skills and other basic tasks.

"It's damn scary," she said. "It's not something you want ... I can't walk. I can't do anything at all."

Taylor is one of hundreds of people affected — some fatally — by a batch of injectable steroids tainted with leaf fungus. Some contracted meningitis, an inflammation of the protective membranes covering the brain and spinal cord. The inflammation usually is caused by a viral or bacterial infection, but also can be fungal.

Leaf mold contaminated a batch of injectable steroid medication produced at a Massachusetts facility, prompting a nationwide outbreak. A shipment was sent to Neuromuscular & Rehabilitation Associates, a Garfield Township medical firm where Taylor for months had received steroid shots.

Contaminated steroid injections are suspected to have killed at least nine Michigan residents and are blamed for about 250 meningitis cases throughout the state. Authorities are investigating after a Grand Traverse County man who received one of the shots recently died.

Taylor speaks slowly and can't do much of anything without the help of her husband, Pat, though she doesn't have meningitis. Symptoms developed very slowly, and she said it wasn't until January that a doctor determined that she has a fungal infection likely caused by one of the tainted shots.

Prior to that diagnosis, she received a letter from Neuromuscular & Rehabilitation Associates that warned her that she may have been given a tainted shot. She already experienced higher-than-normal pain near the injection site, and was immediately concerned.

"I looked at that letter, and I said, 'it can't be'," she said. "It can't be me."

She spent time in the hospital, had surgery to remove tissue from her leg near the shot, and is on a regimen of anti-fungal medications. Some combination of the infection itself and side effects from the anti-fungal medications have severely limited her physical and mental abilities, she said.

"It makes me mad because I used to teach, and now I'm having problems with speech and memory," she said.

Lawsuits tied to tainted shots have begun to crop up across the region, state and nation. The Taylors said they likely will take legal action. Taylor hopes her situation improves, but the uncertainty is unnerving.

"Who knows?" she said.

Those with questions about meningitis or possible exposure should contact their health care provider.

1
Text Only

Latest News
Life
Sports

Business